Wisconsin, 2025Flash Flooding in Wisconsin, August 10, 2025
August 10, 2025 · NWS ARX · 3 events in 1 county or zone
Two separate rounds of storms moved through Grant County on August 10th bringing both heavy rain and flash flooding along with them. The first round of storms moved through during the early morning hours bringing widespread flooding issues to northern portions of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $330,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two separate rounds of storms moved through Grant County on August 10th bringing both heavy rain and flash flooding along with them. The first round of storms moved through during the early morning hours bringing widespread flooding issues to northern portions of the county. The worst of the flash flooding was in the town of Bagley where a debris blockage resulted in storm water inundating residences in the town. Later in the afternoon, a secondary round of storms moved through the area which brought additional instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 5:28 AM CST, 11 minutes earlier. Its key messages:
- Heavy rainfall and flooding possible across southwest Wisconsin and adjacent northeast Iowa through the day (20% chance of over 3"). A Flood Watch remains in effect there, but now ends earlier (7pm) as the heavy rain threat will shift east of the area tonight.
- Rain chances were increased (50-areawide today as a weather system tracks from southwest to northeast across the area this afternoon.
- A tranquil pattern is setting up for the next week with low rain chances and temperatures near seasonal normals. Some warm up possible late week.
Area forecast discussion, Aug 10, 5:28 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
628 AM CDT Sun Aug 10 2025
.KEY MESSAGES...
- Heavy rainfall and flooding possible across southwest
Wisconsin and adjacent northeast Iowa through the day (20%
chance of over 3"). A Flood Watch remains in effect there, but
now ends earlier (7pm) as the heavy rain threat will shift
east of the area tonight.
- Rain chances were increased (50-areawide today as a weather
system tracks from southwest to northeast across the area this
afternoon.
- A tranquil pattern is setting up for the next week with low
rain chances and temperatures near seasonal normals. Some warm
up possible late week.
&&
.DISCUSSION...
Issued at 343 AM CDT Sun Aug 10 2025
Todays Heavy Rainfall Threat, Early Ending to Flood Watch
Current 3 am radar depicts an axis of storms from southwest WI
back to southwest Iowa associated with an increasing low-level
jet and moisture transport axis. A bit troubling is the linear
band to the storms parallel to the flow - this sets up a
training situation. That axis and air mass is still the potent
rain maker with near-record precipitable water (Davenport IA
sounding at 7pm Sat - 1.91") and deep warm cloud depths over 4
km. Some of that materialized north of La Cross through
Rochester with a 5" band of rain Saturday. Over 9 inches of rain
fell in the Milwaukee area tonight from that air mass in repeat
storms. SPC mesoa shows MUCAPE of about 3000 J/Kg over IA/IL,
decreasing northward to about 1k on I-90, so plenty of
instability. Eyes are also on the convective swirling complex in
southeast Neb which has begun to lift northeast toward the
area. Rainfall observations show 1.46"/hr in Lincoln Neb in the
last hour.
Predictability remains fair to okay with this pattern but the
model guidance has clear disagreements between the global and
CAM solutions with the evolution of the rainfall axis and very
potent rainfall axis. The global models, which have a north
bias (toward stable air) to heavy rain, continue to show these
differences through Monday while CAM solutions agree that the
heavy rainfall threat ends today. Tend to give the nod to the
CAMS when convectively driven evolution is important....like
today.
Storms will continue to develop and repeat this morning south
of I-90 mainly, with the potent rain axis across southwest WI
and adjacent northeast IA. At the same time, the Nebraska
convectively-enhanced vortex will track toward the area,
arriving in northeast IA by mid/late morning and causing a
showery Sunday with isolated storms for much of the afternoon
across the area. This convective vort max will also provide a
progression to the weather, and an end to any repeat storm
activity in the Flood Watch in SW WI and NE IA, and overall
clear the weather east of the area by early evening. Thus, have
increased rain chances quite a bit across the forecast area as
the vort max transits today per HRRR guidance - which has been
very consistent run-to-run and the radar is supporting its good
handle on the forecast. Flooding risk is mainly this morning
before the vort max disrupts the training setting up.
Rain amounts today across the Flood Watch look to be in the
1-3" range depending on the amount of repeat storms occur.
Should any repeat/anchored storm pattern setup, rainfall rates
of 1"/hr will quickly add up. The 10.00Z HREF suggests 20%
probabilities of 3" in the Flood Watch. Tonight and Monday,
those probabilities shift southeast of the area and drastically
lower /20% chance of 1"/. Today, the HREF QPF max is 6-7" which
is always unsettling as a ceiling and the local prob matched
mean, a better measure of realistic amounts vs the mean, is
4-5". This reinforces the Flood Watch is valid today and we need
to watch rainfall totals through the morning in this training
regime that has developed now on radar. Since this area saw
very little rain Saturday, the soils can take 3" without much
problem, thus flooding risk has decreased overall. Without a
second heavy expected tonight, have changed the expiration time
on the Flood Watch to 7 pm today.
Seasonable August Weather Next Week
A zonal flow pattern will take over for much of the week with
weak impulses moving through causing low rain chances. A bit
stronger shortwave trough and front in northwest flow sweeps
through Tuesday to bring in some lower dewpoint air for a couple
days before ridge and heat building probabilities increase for
late week /highs in the 90s/. The Tuesday front may bring some
showers with it.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 625 AM CDT Sun Aug 10 2025
Low clouds and fog have overspread much of the area creating
MVFR to LIFR CIGs and visibilities at the terminals. The fog is
expected to gradually burn off over the coming hours with CIGs
improving between mid morning and early afternoon. A large swath
of training showers and storms are moving northeast through
portions of NE Iowa and SW Wisconsin creating MVFR to IFR CIGs
and visibilities. These will spread further north into the
terminals through the morning. Further refinements may be needed
for the timing of showers and storms going forward but have
based timing off of latest radar trends. Precipitation chances
generally decrease through the afternoon hours, coming to an end
after 00Z.
Fog/mist is expected to build in again overnight tonight. Have
introduced MVFR/IFR visibilities for this time period at the
terminals with consistent indications from guidance. Light winds
out of the south this morning will become more westerly by the
afternoon before returning to light and variable once again
overnight tonight.
&&
.HYDROLOGY...
Issued at 343 AM CDT Sun Aug 10 2025
Most rivers near and north of I-90 have handled the 3-5" rains
well with rises but little flooding.
Rivers located in the Flood Watch across northeast Iowa into
southwest Wisconsin will be the most susceptible to flooding,
most notably the Turkey River and Kickapoo River. Ensemble
guidance indicates that most points along these rivers should
remain either below or nudge into Action Stage given the most
likely rainfall amounts of 1 to 3 inches. Values above 5 inches
could result in rises along the Turkey river reaching Minor to
Moderate Flood Stage (5-10% chance), while values of 3-4 inches
(10-20%) would be needed for Minor flooding on the Kickapoo.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through this evening for WIZ054-055-061.
MN...None.
IA...Flood Watch through this evening for IAZ029-030.
&&
DISCUSSION...Baumgardt
AVIATION...Barendse
HYDROLOGY...Baumgardt
Hazardous weather outlook, Aug 10, 3:05 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
405 AM CDT Sun Aug 10 2025
IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-111200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
405 AM CDT Sun Aug 10 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms will be possible today. The main threat will be
lightning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ029-030-WIZ054-055-061-111200-
Fayette-Clayton-Crawford-Richland-Grant-
405 AM CDT Sun Aug 10 2025
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
Flood Watch through today. Storms producing heavy rainfall
expected across southwest WI and portions of northeast IA today.
If storms repeat over the same locations, rainfall totals of 2 to
4 inches may occur (15-25% chance), with locally higher amounts,
which could lead to flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Baumgardt
In the hours before
Special weather statement, Aug 10, 3:57 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
457 AM CDT Sun Aug 10 2025
MNZ088-095-096-WIZ032>034-041-042-101200-
Winona-Fillmore-Houston-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-
Including the cities of Winona, Preston, Caledonia, Alma,
Arcadia, Whitehall, Black River Falls, La Crosse, Sparta,
and Tomah
457 AM CDT Sun Aug 10 2025
...Pockets of Dense Fog This Morning...
Fog has formed over parts of west-central Wisconsin and southeast
Minnesota with some visibilities dropping below one-quarter of a
mile.
Locally, there could be near zero visibility in dense fog through
7 am. If traveling, be sure to slow down in the fog. Dont make
risky vehicle maneuvers like turning around in the highway when
visibility is very low. Oncoming traffic will have little time to
stop.
Baumgardt
Special weather statement, Aug 10, 5:36 AM CST, 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
636 AM CDT Sun Aug 10 2025
MNZ079-086>088-094>096-WIZ032>034-041-042-101300-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Caledonia, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, and Tomah
636 AM CDT Sun Aug 10 2025
...Pockets of Dense Fog This Morning...
Fog has formed over parts of west-central Wisconsin and southeast
Minnesota with some visibilities dropping below one-quarter of a
mile.
Locally, there could be near zero visibility in dense fog through
8 am. If traveling, be sure to slow down in the fog. Dont make
risky vehicle maneuvers like turning around in the highway when
visibility is very low. Oncoming traffic will have little time to
stop.
Baumgardt
Flash Flood, Grant
- When
- August 10, 5:39 AM CST
- Where
- Grant County, 1.17 mi NE of Blue River to 0.58 mi N of Blue River
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.190, -90.552
Law enforcement reported water over highway 133 in Blue River with some homes being evacuated. Additionally, street flooding was reported by emergency management in Boscobel in northern Grant County.
Flash Flood, Grant
- When
- August 10, 6:12 AM CST
- Where
- Grant County, 0.57 mi NE of Bagley to 1.3 mi ESE of Bagley
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 42.905, -91.112
Emergency management reported debris blocking a railroad bridge resulting in storm water to overflow into portions of Bagley. This resulted in the inundation of several residences and prompted evacuations in the town.
Flash Flood, Grant
- When
- August 10, 7:00 PM CST
- Where
- Grant County, 1.09 mi ENE of Lancaster to 0.51 mi SE of Lancaster
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.856, -90.700
Emergency management reported numerous streets and intersections were closed due to flash flooding in Lancaster.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 10 to 12, 20252 deaths · 1 event
- Flash Flood and Damaging Winds in Iowa, August 10, 20251 death · $97,000 · 83 kt wind · 4 events
- Tornado and Flash Flood in Nebraska, August 10, 2025$1.2 million · EF0 · 9 events
- Flash Flooding in Missouri, August 10, 2025$301,000 · 2 events
- Hail and Damaging Wind in New Mexico, August 10, 2025$250,000 · 2 in hail · 5 events
- Flash Flooding and Flooding in Florida, August 10, 2025$125,000 · 4 events
- Flash Flood and Damaging Winds in Kansas, August 10 to 11, 202570 kt wind · 16 events
- Tornado and Flash Flood in Colorado, August 10, 20251 in hail · 11 events
- Hail and Damaging Winds in Colorado, August 10, 20251 in hail · 9 events
- Tornadoes and Flash Flooding in Iowa, August 10, 202550 kt wind · 8 events
- Flash Flooding and Flooding in Puerto Rico, August 10 to 11, 2025$10,000 · 6 events
- Damaging Winds in Kansas, August 10, 202559 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288838, 1288845, 1288846.